C. Hain, MD • Page last modified:
May 28, 2021
Lithium is a standard treatment for acute mania and is also used as a preventative agent for recurrent bipolar and unipolar affective disorders (i.e. conditions that can include severe depression). The therapeutic
range for this medication is rather narrow and acute reversible neurotoxicity is frequently encountered with lithium overdose, and rarely encountered with normal levels as well. Tremor is a common side effect
considered tolerable. From reports in the literature, lithium neurotoxicity is mainly recognized by a combination of dizziness and downbeating nystagmus. Occasional individuals have permanent neurological damage after the lithium is stopped.
- Apte and Langston reported two patients (1983). The first developed scanning
speech, asterixis and adventitious movements. One and one half years later the
patient still had coarse gaze-evoked nystagmus and ocular dysmetria. Their second
patient developed gaze-evoked nystagmus, scanning speech and lead pipe rigidity. These are rather wide ranging neurological symptoms.
- Peng reported a case of a patient with nontoxic lithium level, but signs of toxicity including tremor, downbeat nystagmus, and unsteady gait (2019). Hong and Lyu (2019) reported a similar situation with nontoxic levels but nystagmus and diplopia.
- Chan et al (2012) reported a peripheral neuropathy from lithium intoxication.
- Both Rust et al (2016) and Lee et al (2003) reported periodic alternating nystagmus. PAN is a very rare condition, usually attributed to lesions of the cerebellar nodulus.
- Halmagyi et al (1989) reported 6 patients with lithium downbeat nystagmus, without evidence of intoxication.
- Coppetto et al (1983) reported a case of toxicity in spite of lithium in the normal range. Again there was downbeat nystagmus.
- A low frequency hearing loss can be induced in animals by lithium overdose
(Horner et al. 1997) -- this is probably irrelevent to humans.
In the single autopsy study, damage was found in the MVN and NPH (Corbett, Jacobson et al. 1989). These are brainstem nuclei involved with vestibular function and gaze holding.
A 37 year old man with bipolar disorder, seen by the author of this page in 1994, developed
ataxia after a lithium overdose 2 years prior to examination. On examination
he had scanning speech, poor pursuit, and overshoot dysmetria. While it was
not entirely clear that his symptoms are attributable to lithium overdose, he
did show striking similarities to the cases reported by Apte and Langston above.
Patients with downbeating nystagmus and on lithium should consider a trial of stopping lithium. Toxicity can occur with normal levels. This situation is a "judgement call" and depends on how critical lithium is to the person's well being as well as the relative likelihood that lithium is causing serious symptoms.
- Apte SN, Langston JW. Permanent neurological deficits due to lithium toxicity.
Ann Neurol 13:453-455, 1983
- Chan, C. H., et al. (2012). "A rare neurological complication due to lithium poisoning." Hong Kong Med J 18(4): 343-345.
- Coppeto, J. R., Monteiro, M. L., Lessell, S., Bear, L. and Martinez-Maldonado, M. (1983). "Downbeat nystagmus. Long-term therapy with moderate-dose lithium carbonate." Arch Neurol 40(12): 754-755.
- Corbett, J. J., Jacobson, D. M., Thompson, H. S., Hart, M. N. and Albert, D. W. (1989). "Downbeating nystagmus and other ocular motor defects caused by lithium toxicity." Neurology 39(4): 481-487.
- Engelhardt, A. and Neundorfer, B. (1988). "[Downbeat nystagmus in lithium medication]." Nervenarzt 59(10): 624-627.
- Halmagyi, G. M., et al. (1989). "Lithium-induced downbeat nystagmus." Am J Ophthalmol 107(6): 664-670.
- Hong, H. and I. J. Lyu (2019). "A case of skew deviation and downbeat Nystagmus induced by Lithium." BMC Ophthalmol 19(1): 257.
- Horner KC, Huang ZW, Higuerie D and Cazals Y (1997). "Reversible hearing
impairment induced by lithium in the guinea pig." Neuroreport 8(6): 1341-5.
- Lee, M. S. and S. Lessell (2003). "Lithium-induced periodic alternating nystagmus." Neurology 60(2): 344.
- Peng, Y. Y. (2019). "Reversible hand tremors, downbeat nystagmus, and an unsteady gait with nontoxic lithium level." Clin Case Rep 7(3): 599-600.
- Rust, H., et al. (2016). "Periodic alternating nystagmus in a patient on long-term lithium medication." J Neurol Sci 369: 252-253.